Alert archive / Idaho / Red Flag Warnings in 2018
Red Flag Warning 14, NWS Pocatello, ID
NWS Pocatello, ID issued this red flag warning at Sep 9, 2018, 1:37 PM MDT for 7 counties in Idaho. It took effect at Sep 10, 2018, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 9, 2018, 1:37 PM MDT (19:37 UTC)
- In effect from
- Sep 10, 2018, 12:00 PM MDT
- Expired
- Sep 10, 2018, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Pocatello, ID
Counties Blaine County, ID, Boise County, ID, Butte County, ID, Custer County, ID, Idaho County, ID, Lemhi County, ID, Valley County, ID
The radar
The Boise radar (KCBX), 167 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Boise Airport, ID (KBOI), launched 12:00Z, 7.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2753 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
270 WWUS85 KPIH 091937 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 137 PM MDT Sun Sep 9 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON 9 PM MDT MONDAY FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 422, 475 AND 476... IDZ422-475-476-101200- /O.NEW.KPIH.FW.W.0014.180910T1800Z-180911T0300Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 137 PM MDT Sun Sep 9 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT MONDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 422, 475 AND 476... The National Weather Service in Pocatello has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect from noon to 9 PM MDT Monday. * AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF, Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 to 15 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
2 follow-up statements
950 WWUS85 KPIH 100914 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 314 AM MDT Mon Sep 10 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT MONDAY FOR STRONG GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 422, 475 AND 476... IDZ422-475-476-110300- /O.CON.KPIH.FW.W.0014.180910T1800Z-180911T0300Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 314 AM MDT Mon Sep 10 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 422, 475 AND 476... * AFFECTED AREA...Fire Weather Zone 422 Sawtooth Range/Northern Sawtooth NF, Fire Weather Zone 475 East Salmon River Mountains/Salmon NF and Fire Weather Zone 476 Lemhi and Lost River Range/Challis NF. * WINDS...Southwest 15 to 25 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 10 to 15 percent. * IMPACTS...Strong gusty winds and dry conditions could cause new or existing fires to spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly based on these criteria for Southeastern Idaho: * Relative humidity at or below 15 percent and wind gusts of at least 25 mph in the mountains, or 30 mph in the Snake Plain. * Thunderstorm coverage of 25 percent, without specific rainfall criteria. * Other high impact events deemed critical by the National Weather Service and area fire management agencies. && $$
459 WWUS85 KPIH 110251 RFWPIH URGENT - FIRE WEATHER MESSAGE National Weather Service Pocatello ID 851 PM MDT Mon Sep 10 2018 IDZ422-475-476-110400- /O.EXP.KPIH.FW.W.0014.000000T0000Z-180911T0300Z/ Sawtooth Range/Northern Sawtooth NF- East Salmon River Mountains/Salmon NF- Lemhi and Lost River Range/Challis NF- 851 PM MDT Mon Sep 10 2018 ...RED FLAG WARNING WILL EXPIRE AT 9 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 422, 475 AND 476... Winds have subsided and humidity values are beginning to increase. Therefore the Red Flag Warning will be allowed to expire at 9 pm. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Sep 9, 2:30 AM MDT, 11 hours 7 minutes earlier.
Area forecast discussion, Sep 9, 2:30 AM MDT, 11 hours 7 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 230 AM MDT Sun Sep 9 2018 .Short Term...Today through Monday night Just a few passing high clouds are left over from a system that has since pushed well east of the area. Sky will continue to clear through the morning as dry westerly flow is established. The downside to these west winds, however, is the advection of smoke from northern CA wildfires. The bulk of this smoke should stay confined to the southern Snake Plain and south but will do little to inhibit temperatures from holding steadily above average. The surface high centered south of us today will flop east Monday as another weak disturbance streams through northern Idaho. This will allow our winds to pick up again with the tightening pressure gradient. This could ultimately set up some marginal Fire Weather concerns, discussed further below. TAX .Long Term...Tuesday through Sunday A bowling ball of low pressure will skirt down the Pacific Northwest coastline early this week. While this system isn't expected to maintain it's strength as it inches closer mid-week, it will have some impact to our local forecast area. Primarily, the lowering heights will serve to cap daily temperatures. Highs should fall back towards averages Tuesday and then a few degrees below averages by Weds and Thurs. A mostly dry forecast has been maintained, but models continue to hint at at least some light precipitation with ejecting waves Weds or Thurs. Nudged the forecast toward a blend of the EC/GFS which inserts slight chance PoPs across the central mountains, but is more impactful to our neighbors to the north. Areas south and east of I-84 and I-15 respectively appear to stay dry through the next 7 days. TAX && .AVIATION...Except for some cirrus tonight, skies should be clear. Dispersion modeling of the smoke issues indicates that by 09/1000Z smoke will not impact VSBY at KPIH, 09/1400Z at KDIJ, 091900Z at KIDA. However, smoke could be moving into KSUN around 09/1800Z. KBYI and KSUN should worsen during the afternoon. Also, KSUN probably the most affected. Assuming smoke will not totally block out the sunshine, still expect the normal terrain-driven wind, but maybe not as strong in magnitude. Messick && .FIRE WEATHER...Except for a weak low moving through Canada and Montana on Tue night/Wed/Wed night, clouds and precipitation will be hard to find. So the main forecast problem is the very low humidity that will continue with widespread areas below 15% each afternoon, and the potential for breezy to windy conditions creating a Red Flag environment. The next time for a large area meeting the criteria are in the high elevations of the Salmon-Challis NF and the Caribou NF on Mon afternoon. The oncoming shift will have to double-check the elevations and fuel criticality later today, so will hold off on any sort of watch, but believe it is likely. Cooling temperatures after Mon make any sort of critical fire weather patterns tougher to achieve, mainly in the humidity department. There is an extended period of upper level southwest flow which generally is dry, and a low is meandering around the west coast. The latest GFS run, all of a sudden, has quite a bit of precipitation, while the ECMWF has been more stable with the dry solution. Both guidance product suites have given up on the closed low staying on the California coast after splitting from the higher latitude jet stream. The GFS has the northern stream farther south and that is why the precipitation in the extended period is there. However, it is a new wrinkle and will be slow to trust this solution. Messick && .PIH WATCHES/WARNINGS/ADVISORIES... None. &&
Nearby
Red Flag Warnings in Idaho, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.